Thunderstorm Wind, Chautauqua
- When
- April 19, 10:00 AM EST
- Where
- Chautauqua County, 1.47 mi NNW of Dunkirk Muni Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.500, -79.280
A strong cold front moved east through western and north-central NY late Friday night into the first half of Saturday, producing some strong wind gusts that caused scattered areas of tree and powerline damage. Majority of damage reports were from the Niagara Frontier east into the lower Genesee Valley, and near the Chautauqua County shoreline.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A strong cold front moved east through western and north-central NY late Friday night into the first half of Saturday, producing some strong wind gusts that caused scattered areas of tree and powerline damage. Majority of damage reports were from the Niagara Frontier east into the lower Genesee Valley, and near the Chautauqua County shoreline.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Apr 19, 9:08 AM EST, 52 minutes earlier.
Area Forecast Discussion
National Weather Service Buffalo NY
1008 AM EDT Sat Apr 19 2025
.SYNOPSIS...
A cold front will move across the eastern Great Lakes today,
supporting a few rounds of showers and widely scattered
thunderstorms. A few storms may produce brief, heavy downpours. The
rain will end from northwest to southeast late today and this
evening following the passage of the cold front. High pressure will
build into the area Sunday with a return to sunshine and somewhat
cooler temperatures for the second half of the weekend. Another
front will then cross the region Monday with the next round of
showers and a chance of a few thunderstorms.
&&
.NEAR TERM /THROUGH SUNDAY/...
A mid level trough will strengthen and sharpen as it moves east
across Ontario and Quebec today through Sunday morning. An
associated surface low will track quickly east across southern
Quebec today before reaching the Gulf of Saint Lawrence by
Sunday morning, with a trailing cold front moving southeast
across the area this afternoon and evening.
Large scale forcing for ascent along the cold front will be
relatively weak, with most of the stronger ascent associated with
small scale convectively augmented shortwaves. A narrow plume of
deep moisture along and ahead of the cold front will advect across
the eastern Great Lakes today, with surface dewpoints rising into
the 55-60 degree range briefly. The combination of moisture,
forcing, and limited instability will support a high probability of
rain today across the region, although the more precise details of
timing and track of several clusters of showers will be difficult at
best given the weak, stochastic nature of forcing. Sufficient
instability will support a few widely scattered thunderstorms, a few
of which will produce brief heavy downpours and gusty winds. An
isolated severe storm cannot be ruled out even with relatively low
storm tops given the strong pre-frontal wind field, with SPC having
much of the area in a Marginal Risk.
A strong 50+ knot low level jet will remain in place across the
eastern Great Lakes today. Surface wind gusts will increase this
morning as the boundary layer begins to mix and steepen low level
lapse rates. Gusts of 20-30 knots will be common across the area,
with an area of 35+ knot gusts likely from the Niagara Frontier to
near Rochester. Winds will quickly diminish later this afternoon and
evening as the low level jet departs.
Rain will end from northwest to southeast late this afternoon and
evening following the passage of the cold front, with partial
clearing overnight.
High pressure will build into the Great Lakes Sunday, with
associated dry air and subsidence bringing a return to sunshine.
Temperatures will be cooler than today, but not far from average for
the third week in April.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Unsettled weather makes a return beginning late Sunday night
and continues into the day Monday. A mature (vertically stacked)
low is advertised to track towards the Great Lakes, then off
into Canada by Monday night. A warm front tied to this system
will bring the initial chances for showers late Sunday night,
then another round of showers or even thunderstorms on Monday as
the cold front slowly works east. Mild ahead of the cold front
on Monday, with temps peaking in the 60s for much of the
forecast area. The cold front by Tuesday should have all but
cleared the area with just a few lingering light showers
possible across our eastern zones. It will be cooler Tuesday and
also quite breezy with winds gusting up to 40 mph at times,
especially E-NE of the lakes. Look for a range of 50s Tuesday,
to low/mid 60s in the Genesee Valley and Finger Lakes region.
High pressure builds in over the eastern Great Lakes Tuesday
night with subsiding winds and dry weather. Lows will be found
in the 30s to around 40F.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
Weak high pressure at the sfc will largely provide dry weather
Wednesday and Thursday. Although, a weak mid level shortwave passing
through the zonal flow aloft may touch off a few showers. Low chance
PoPs (< 20%) for now, as was mentioned there remains a good amount
of uncertainty in the operational models with this feature. Looking
down the road...it does appear unsettled weather will once
again make a return by Friday. However...right now the weekend
is looking dry as high pressure returns.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
A strong 50+ knot low level jet will continue to produce low
level wind shear through this morning until surface winds
increase. It will become quite windy once the boundary layer
starts mixing later this morning, with gusts of 25-35 knots
across the area, strongest from KBUF/KIAG to KROC, where gusts
may exceed 35 knots.
Areas of dense fog with vsby less than a half mile are across
Lake Erie will remain near the KBUF terminal. There's about a 30
percent chance this dense fog will reach the terminal between
14Z and 20Z today.
Showers and scattered thunderstorms over Western NY this
morning through mid afternoon. CIGS will stay VFR for the first
few hours of rain, then deteriorate to MVFR for lower
elevations and IFR higher terrain later today.
Rain will end later this afternoon and evening from northwest to
southeast with the passage of the cold front. CIGS will improve back
to VFR this evening across lower elevations, and overnight across
higher terrain. Winds will quickly diminish later this afternoon and
evening as the stronger winds aloft move away.
Outlook...
Sunday...Mainly VFR.
Monday...VFR/MVFR. Showers likely, chance of a few thunderstorms.
Tuesday...Mainly VFR.
Wednesday...Mainly VFR.
&&
.MARINE...
A cold front will cross the lower Great Lakes later this afternoon.
Southwest winds will increase this morning ahead of the front, then
become westerly later today, producing Small Craft Advisory
conditions on Lake Erie and Lake Ontario. Winds will become
northwest tonight and gradually diminish, bringing an end to Small
Craft Advisory conditions.
Sunday morning will still be choppy on Lake Ontario with elevated
northwest winds. High pressure will then build into the lower Great
Lakes in the afternoon, with subsiding winds and waves.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 5 PM EDT this afternoon for LEZ020-
040-041.
Small Craft Advisory until 5 PM EDT this afternoon
for LOZ030.
Small Craft Advisory until 2 AM EDT Sunday for LOZ042.
Small Craft Advisory until 8 AM EDT Sunday for LOZ043>045.
Small Craft Advisory until 8 PM EDT this evening for
SLZ022-024.
&&
SYNOPSIS...Hitchcock
NEAR TERM...Apffel/Hitchcock
SHORT TERM...AR
LONG TERM...AR
AVIATION...Apffel/Hitchcock
MARINE...HitchcockHazardous Weather Outlook National Weather Service Buffalo NY 353 AM EDT Sat Apr 19 2025 NYZ001>008-010>014-019>021-085-200930- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 353 AM EDT Sat Apr 19 2025 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. A cold front will cross the area today, producing a few rounds of showers and widely scattered thunderstorms. There is a Marginal Risk that a few isolated storms may produce localized strong wind gusts and hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-200930- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 353 AM EDT Sat Apr 19 2025 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. A cold front will cross the area today, producing a few rounds of showers and widely scattered thunderstorms. There is a Marginal Risk that a few isolated storms may produce localized strong wind gusts and hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
Preliminary Local Storm Report
National Weather Service Buffalo NY
627 AM EDT Sat Apr 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 AM Marine Tstm Wind 3 NE Dunkirk 42.52N 79.30W
04/19/2025 M41 MPH LEZ041 NY ASOS
36 knot gust interpolated from nearby KDKK
ASOS.
&&
HitchcockSpecial Weather Statement National Weather Service Buffalo NY 802 AM EDT Sat Apr 19 2025 NYZ010-191500- Northern Erie- Including the city of Buffalo 802 AM EDT Sat Apr 19 2025 ...AREAS OF DENSE FOG IN THE BUFFALO AREA THIS MORNING... There will be locally dense fog in the Buffalo metro area this morning, especially downtown near Lake Erie. Motorists should be prepared for poor visibility below a half mile when traveling this morning. The fog will linger near the lakeshore through this morning. Apffel
The Buffalo radar (KBUF), 67 km away, was scanning. The volume nearest the first event began at 14:58 UTC.
9 thunderstorm wind. Local standard time, as filed.
Trees and wire downed.
Trees and wires downed.
Trees and wires downed.
Trees and wires downed with over 1,000 customers without power from Pembroke to Batavia.
Trees and wires down with over 1,000 customers without power from Pembroke to Batavia.
Trees and wires downed.
Trees and wires downed.
Trees and wires downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2025Every state in 2025This day in weather historyWarnings in New York, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1256514, 1250434, 1256515, 1256516, 1256517, 1256518, 1256519, 1256520, 1256521.